Using NSAIDs to treat rheumatoid arthritis is pretty common, but damage to the stomach may be a cause for concern. Drugs like Celebrex seem to cause fewer digestive side effects.
NSAIDs are often a first line of defense for managing rheumatoid arthritis (RA) pain, especially in the early stages of the disease. But did you know that they can be hard on your stomach?
NSAIDs, or non-steroidal anti-inflammatory drugs, come with standard disclaimers warning that
A recent South Korean study showed that the NSAID pelubiprofin is as effective for treating RA pain as celecoxib (Celebrex). Pelubiprofin is closely related to ibuprofen,
However, the researchers concluded that pelubiprofin had a less-favorable gastrointestinal (GI) profile. This means that it caused more GI issues than the other drug being studied — in this case, Celebrex.
Both drugs were similarly effective at managing the most basic RA symptoms. But the potential for stomach problems with pelubiprofin may be a cause for concern for some patients and doctors. It is particularly an issue if a patient is prone to “tummy issues” to begin with.
Patients in the Korean study reported that the most common side effect was abdominal pain. Thirteen percent of patients who were taking pelubiprofen reported stomach pain. Less than 3 percent of patients in the Celebrex group reported this side effect.
That doesn’t mean that all patients need to worry about stomach problems when taking NSAIDs, especially pelubiprofen. The study authors noted that pelubiprofin tends to cause fewer gastrointestinal side effects than many other traditional NSAIDs.
In a statement to the press, study author Dr. In Ah Choi of Seoul National University Hospital said, “Pelubiprofen is believed to cause fewer GI adverse events than traditional NSAIDs … Therefore, we expected pelubiprofen to be useful at relieving the symptoms of RA in patients at high risk of an adverse GI event, and pelubiprofen was found to be as effective as celecoxib at pain reduction and for relieving stiffness in RA patients.”
Patients should always tell their doctor about any new symptoms or drug side effects. They should also discuss all medications, including over-the-counter NSAIDs, with their doctor before they begin a new drug course.